Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral Load Increasing, Treatment Failure Worry
Dec 2, 2012

Hello,

HIV+ since 2002, started Atripla in Jan 2009 when VL at 40,000, tcells at 450. Have only been undetectable a few times since then. Most recently, VL was 400 3x in a row, then 800 this past October. Tcells have been stable and increased to about 700 since I started meds in 2009, and otherwise good health and no complications. I have not seen my doc since Oct, but am due to see him again in Dec. He previously advised a wait and see approach regarding the increasing VL. Do you think I am experiencing treatment failure? I've only been on meds a bit less then 4 yrs and didn't think they'd be failing so soon. I tolerate the Atripla well and am concerned about having to switch. What is my next option if I need to switch? Is switching meds a big concern, or do most people on meds go through this? If one regimen fails, are others likely to fail as well? Thanks.

Response from Dr. Holodniy

Assuming you have good adherence to the meds, this persistence of low viral load indicates some level of treatment failure and low level resistance to one or more of the meds in Atripla. The viral load is just at the borderline of whether a resistance test can be obtained. Most laboratories like to have a viral load of > 1,000 to perform the test. There are many options for switching meds and this can be done empirically, but it best done with knowing what the resistance test information tells you.



Previous
HCV count
Next
Treatment of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement